All the ladies please red this - page 2

just as a reminder to all the ladies taking oral contraceptives, smoking combined with oral contraceptives puts you are a great risk for cva's and mi's. i am posting this cuz in the last few months... Read More

  1. by   pebbles
    What makes me mad is the way the medical establishement touts "the pill" as though it is a wonder drug. No birth control pill or injection is without problems.

    I think they are so afraid of unwanted pregnancy that they minimise some of the negative side effects. Loss of libido, Clots, infections.... the list goes on.

    I had horrible yeast infections while on the pill, and both my regular doctor and gynecologist tinkered with the brand of pills I was on. No one knew how to solve my infection problems. After I had tried the ones with the lowest dose estrogen, I finally quit taking the pill on my own. But neither doctor ever suggested that I try another method of birth control, or even acknowledged that the pill was a causative factor....
  2. by   sandstormsdust
    I'm starting to wonder... WHAT ON EARTH IS IN THOSE PILLS AND DEPO ANYWAY?????

    Does anyone here know???? All I know is none of them ever worked for me.... and I had all sorts of side effects from the ones that I was on...
  3. by   oh-agnurse
    I never had any symptoms on the depo (I can't go back to the pill), and other options I don't like either. I have been on depo without incident, and haven't had a period or spotting for 8yrs. I think everyone has their own preferences, and what works best for them.
  4. by   Lausana
    Originally posted by sandstormsdust
    nah... let me think
    last time.. I was on the pill..
    I ended up 12 mths later sitting in front of the computer
    reading nurse-zine polls at 3 am :zzzzz
    wondering why my baby won't fall asleep
    Yep. I ended up pregnant on the pill too. But other than fighting off weight gain, Depo has been great-I haven't had a period for over a yr now :hatparty:

    But I can always tell when my period should be there thanks to my weepiness...wish that would go away too.
  5. by   LasVegasRN
    Originally posted by pebbles
    I had horrible yeast infections while on the pill, and both my regular doctor and gynecologist tinkered with the brand of pills I was on. No one knew how to solve my infection problems. After I had tried the ones with the lowest dose estrogen, I finally quit taking the pill on my own. But neither doctor ever suggested that I try another method of birth control, or even acknowledged that the pill was a causative factor....
    This was a huge problem for me when I switched from brand Ortho-Novum to the generic Necon. It was horrible! Went away when I switched back to the brand. Hmmmm.....
  6. by   MollyJ
    [QUOTE]Originally posted by OBNURSEHEATHER
    [B]I had 3 injections of Depo, before I decided NO MORE! I only had 1 period after every shot, but it doubled in length with each shot. First it was 1 week (not bad out of 3 months). Then 2 weeks (still not TOO bad out of 3 months). I quit after the 4 week period.

    Yeah, sure, it was great birth control. I never quit bleeding long enough to have sex.

    As for my symptoms that my coworkers feel are TIA associated. They weren't like yours were oh-agnurse. Actually, this will sound weird, but they were more like PIH symptoms. SEVERE visual disturbances (first bright spots of light in my right eye, then complete loss of peripheral vision in that eye), and some associated dizziness and a decrease in my general "equilibrium." The spell lasted about 10 minutes. I was at work when it happened, so we took by b/p and it was in the 140's over 90's (pretty high for me and my previously diagnosed vasomotor instability )

    ***

    Heather, I'm an old family planning nurse and i would be concerned about your symptoms. You're having some visual disturbances that some people see with migraine even at times (so did you have or get a migraine?) but they can be warning signs. When I worked FP, we had a mnemonic for pill warning signs. It was ACHES. A=abdominal pain of hepatic problems; C=chest pain of pulmonary embolus; H=head aches/migraine or other, some people get them or they are worsened on the pill; E=for eye problems or the visual disturbances like you describe; and s=? I'm blanking right now. _Let your doc know ASAP especially since it was linked with hypertension._

    I think OC's are great birth control, but like all meds they are not risk free and they are definitely higher risk in women who smoke. We routinely dc'd oc's in women 35 (I think) years and older. Also realize that if your recollections of CVA in an OC user date from 20 years or so ago, the estrogen content of modern pills is much lower now. We used to say that modern pill patients get less estrogen in a month than the original patients got in a DAY. It is always best that women on the pill DON'T SMOKE.

    Also, to the person who disparaged OC's entirely, the risks of OC's are smaller than those associated with child birth, but of course if you get a CVA, it's 100% for you.
    Last edit by MollyJ on Jun 18, '02
  7. by   MollyJ
    Originally posted by sandstormsdust
    I'm starting to wonder... WHAT ON EARTH IS IN THOSE PILLS AND DEPO ANYWAY?????

    Does anyone here know???? All I know is none of them ever worked for me.... and I had all sorts of side effects from the ones that I was on...
    Oral Contraceptives (combined OC's) are estrogen and progestin. Taken once daily at the same time daily, they suppress ovulation and do it remarkably well. The first month you are on the pill, you are not protected by OC's and should use a back up method, as you should if you miss more than 2 pills in a pack. They do protect you from pregnancy pretty well but offer no protection from STD's. there is some indication that they may protect people from uterine CA and the research linking OC's to breast CA has been mixed. When women take their oc's irregularly (different times of the day) they risk break through ovulation, particularly with today's low dose oc's. Missed or late pills can be associated with break through bleeding and hence regular pill administration (same time everyday) can minimize break through bleeding. Women on OC's like the predictable and often shortened menses. Menses occur on the week the user does not take the pill OR takes the inert pill (depend on which kind of pack your doc orders). Users may experience nausea, vomiting and not feeling well on OC's initially. One explanation I've had is that the body is actually being fooled into thinking it's pregnant--hence no ovulation--and that is why some folks will have nausea, vomiting and even breast tenderness, particularly when they first start OC's. For some, they do induce a risk of hyper-coaguable state and hence the risk of CVA. This is worsened in smokers, and largely thought to be an estrogen effect. That is why high risk patients are sometimes diverted to progestin only products such as the mini-pill, Depo-Provera and the Norplant implant.

    Progestin only methods contracept by preventing ovulation, thickening cervical mucous (making it harder for sperm to pass) and, some believe, preventing implantation of a fertilized egg. Unlike combined OC's you take a pill with medicine in it every day at the same time every day and there is no week when you take no pills or inert pills and hence withdrawal bleeding isn't as scheduled. Women on progestin only methods may experience irregular bleeding, bleeding between periods or missed periods. Women don't like their periods, as a rule, but they hate missing them. Often a woman who sticks with progestin only methods may become oligomenorrheic or amenorrheic. Progestin only pills also offer no STD protection. However they can be taken by lactating women.

    Women who have had CVA's, liver tumors or hepatitis, thrombophlebitis or Pulmonary embolism or estrogen fed cancers should not take OC's. Women who have uncontrolled hypertension should not be on OC's and those with hypertension should be closely followed. I've seen young women who are not hypertensive develop hypertension on OC's. Their docs will then manage their hypertension. I think that's insanity and they should go off they combined OC's, consider non-estrogen containing methods.

    I could go on, but will cease and desist.

close